Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

March 15, 20174 counties in New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Mar 15, 2017, 4:39 PM EDT for 4 counties in New Jersey. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2017, 4:39 PM EDT (20:39 UTC)
Expired
Mar 15, 2017, 5:30 PM EDT
In force
51 min
Issued by
NWS Philadelphia/Mount Holly

Counties Hunterdon County, NJ, Middlesex County, NJ, Monmouth County, NJ, Somerset County, NJ

The radar

The Philadelphia radar (KDIX), 55 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2017-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2017-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WWUS81 KPHI 152039
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Mount Holly NJ
439 PM EDT WED MAR 15 2017
 
NJZ009-010-012-014-152130-
Hunterdon-Eastern Monmouth-Somerset-Middlesex-
439 PM EDT WED MAR 15 2017

...AN AREA OF SNOW SQUALLS WILL AFFECT Hunterdon...Somerset... 
northeastern Monmouth and Middlesex Counties...

* Until 530 PM EDT.

* At 433 PM EDT...SNOW SQUALLS were along a line extending from near 
  Bloomsbury to Millstone to near Tottenville...and moving southeast 
  AT 25 MPH.

* The snow squalls will continue to move southeast and affect much 
  of central New Jersey through 5:30 pm. 

Visibilities will drop quickly to less than a quarter of a mile in 
these snow squalls. 

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying your travel until
the snow suqall passes your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4015 7402 4035 7432 4026 7446 4042 7475
      4034 7494 4042 7506 4054 7507 4059 7519
      4078 7488 4072 7472 4062 7471 4054 7425
      4045 7422 4048 7401 4044 7398 4043 7398
      4045 7417 4042 7398 4041 7411 4038 7397
TIME...MOT...LOC 2033Z 302DEG 24KT 4061 7504 4050 7457 4048 7424 
$$

po

&&

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Mar 15, 4:09 PM EDT, 30 minutes earlier.

Area forecast discussion, Mar 15, 4:09 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
409 PM EDT Wed Mar 15 2017

.SYNOPSIS...
Low pressure will continue to move into eastern Canada tonight into
Thursday. High pressure to our west and southwest will keep a steady
northwest flow across the area through Thursday. The high will build
to our south Friday, before a low pressure system and associated
frontal boundaries move across the Mid Atlantic and northeast late
Friday into Saturday. High pressure may briefly affect the area
Monday, with a frontal boundary passage possible Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
The coastal low that was responsible for our winter weather
yesterday was located over northern Maine this afternoon. The low
continues to gradually weaken as it has become vertically stacked.
Cyclonic flow around the low has resulted in a cold and windy day
across the the Mid-Atlantic states. Highs this afternoon ranging
from the mid teens in the southern Poconos to the lower 30s in
southern DE (with majority of the area seeing highs in the mid to
upper 20s) makes it the coldest day since January 9th, the 5th
coldest day of the winter and the coldest March day since March 6,
2015 at most locations.

A shortwave trough is currently rotating around the backside of the
low, providing synoptic lift for the snow showers that we are seeing
this afternoon. Increased PoPs once again with coverage of snow
showers being more numerous. We have received a few reports of
visibilities being reduced to 1/4 mile in some of the heavier snow
showers in southern/central NJ. We will continue to highlight the
threat from localized snow squalls in the HWO thru the early
evening. Snow showers should end from west to east between 6 and 9
PM as the lift associated with the passing shortwave trough shift
offshore. However, lake-effect snow showers may continue to stream
into the higher elevations in Carbon, Monroe and Sussex (NJ)
counties tonight but PoPs to lower with time. Additional light
snowfall accumulations are possible.

Decided not to make changes to the Winter Weather Advisory that
remains in effect until 8 PM for counties N/W of the Fall Line. We
called several of our county EOCs to determine if blowing and
drifting snow continues to be an issue with travel. Generally, the
impacts have become much more localized and confined to the usual
open areas compared to last night and this morning. Opted to not
cancel the headline with ongoing snow showers/squalls and gusty
winds but see no reason why it would need to be extended into
tonight. A special weather statement would likely be the best way to
highlight this increasingly localized threat of blowing snow.

The Wind Advisory headlines was not changed either. Winds have been
not reached criteria (in excess of 45 mph) thus far but models show
the winds at the top of the boundary layer strengthening over the
next few hours. The potential for 45-50 mph gusts are greatest
between now and 8 PM, though they will likely be more isolated.
Regardless, sub-advisory winds will be able to produce damage to
trees and powerlines due to the weight of the ice and/or snowcover,
and also due to saturated soils.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
The upper low will gradually begin to lift northeastward into the
Canadian Maritimes on Thursday. Meanwhile, high pressure over the
northern Gulf Coast states and Midwest will slowly build toward our
region.

Without significant change in the large-scale pattern over the next
24 hours, Thursday is setting up to be similar to today but
temperatures will be a few degrees higher than today. The slight
warming trend can be contributed to more sunshine at least for the
morning compared to today. It may eventually turn out to be mostly
cloudy as stratocu develops during peak daytime mixing. Despite the
afternoon cloud cover, increasing large-scale subsidence that
arrives later in the day (once the mid-level trough axis moves
downstream of us) will be accompanied by warming thermal profiles.
Forecast highs range from the mid 20s in the southern Poconos to the
upper 30s in the coastal plain of southern NJ and Delmarva.

The environment does not look quite as supportive for snow showers
compared to today with lowering subsidence inversion heights helping
to inhibit deeper convective growth. There may some flurries or
isolated snow showers during the morning and early afternoon when
the last shortwave trough moving around the backside of the upper
low is forecast to move thru the region.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
By Thursday night and early Friday, the high pressure builds to
our south, and may nose its way briefly across the area Friday.
This should keep the weather dry overnight Thursday into the
first half of Friday.

However, late Friday into Friday night, a warm front is forecast to
develop and lift into the area as a clipper low moves across the
Great Lakes region. The low will then track toward the Mid-Atlantic
region Saturday, pulling a cold front across the area as well. The
majority of the guidance brings the low right across our area, with
the warm front cutting the area in half as well. The ECMWF is the
only model moving the low to the south of the CWA. With the track of
the system, most places will start out as snow, or rain or snow
across far southern Delmarva and New Jersey, before a change over
takes place. Areas along and north of the I-78 corridor could remain
snow into Saturday morning, especially if the storm tracks farther
south. But with the current forecast track and placement of the warm
front, there will remain a chance of sleet for areas along and north
of the I-95 corridor, along with a chance of freezing rain along and
north of the I-78 corridor. As the low moves across the area and
offshore during the day Saturday, precipitation will begin tapering
off. However, as the winds become northwest behind the low, there
will remain a chance of showers during the day Saturday and into
Saturday night, especially across the northern half of the area.

On Sunday, a steady northwest flow will continue across the area as
low pressure continues to move to  our northeast and high pressure
builds to our west. It would not be surprising to see some flurries
or isolated snow showers across the Poconos, but we've kept the
forecast dry for now.

Sunday night into Monday are expected to be dry as high pressure
builds to the south of the area through area Monday. But another
frontal boundary is forecast to move across the area Monday night
into Tuesday, which could bring another round of precipitation to
the area. This could start out as a wintry mix for some areas for a
period overnight Monday, before changing to rain by Tuesday
morning.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Periods of MVFR and IFR restrictions will continue thru about 21Z
with numerous snow showers. Visibility should generally stay above
1SM with this activity but a brief/localized heavier snow shower may
reduce visibility to 1/2SM or less at a few of the sites. Coverage
of snow showers/flurries should diminish after 21Z but a few
terminals may see this lingering activity thru about 00Z.

Strong W-NW winds gusting 30-35kt so far this afternoon may reach 40
kt in a few spots between 20-00Z. Winds gradually diminish tonight
but occasional gusts of 20-25 kt are possible even into the
overnight.

W-NW winds 10-15 kt will gusts to 25 kt during the day Thursday. VFR
expected. Very small chance of a snow shower or flurry during the
morning and early afternoon.

OUTLOOK...

Thursday night...Mostly VFR conditions expected.

Friday...Generally VFR expected. Clouds lowering and thickening
through the day.

Friday night...MVFR to IFR conditions developing with a chance of a
wintry mix for some areas, especially ABE/RDG, possibly changing to
rain overnight.

Saturday-Saturday night...MVFR to IFR with a chance of rain or rain
and snow early, improving to VFR during the day.

Sunday-Sunday night...Generally VFR with MVFR CIGS possible at times
during the day. Gusty NW winds 20-30 knots during the day.

Monday...VFR early, lowering conditions through the day and into the
night. Lower conditions expected overnight with rain possible during
the night.

&&

.MARINE...
Gale-force gusts will continue through the rest of this afternoon
and into tonight. The GLW headline was extending into the overnight.
Winds will gradually diminish late tonight and Thursday but still be
in SCA range. Light freezing spray is likely tonight and
Thursday.

OUTLOOK...
Thursday night...Small Craft Advisory conditions likely.

Friday...Conditions falling below Small Craft Advisory levels during
the morning.

Friday night-Sunday night...Small Craft Advisory conditions possible
at times, especially Sunday and Sunday night.

Monday...Below Small Craft Advisory condition expected.

&&

.CLIMATE...
Record low temperatures for the 14th and 14th as a reference.

     14th              14th

ACY 15-1992, 1893   14-1885

PHL 16-1916         10-1885

ILG 10-1991         14-1911

ABE 11-1993         13-1967

TTN 13-1916         11-1916

RDG 10-1993          7-1900

MPO 0-1916          12-1916

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 8 PM EDT this evening for PAZ054-
     055-060>062-101-103-105.
     Wind Advisory until 8 PM EDT this evening for PAZ070-071-102-
     104-106.
NJ...Winter Weather Advisory until 8 PM EDT this evening for NJZ001-
     007>010.
     Wind Advisory until 8 PM EDT this evening for NJZ012>027.
DE...Wind Advisory until 8 PM EDT this evening for DEZ001>004.
MD...Wind Advisory until 8 PM EDT this evening for MDZ008-012-015-
     019-020.
MARINE...Gale Warning until 6 AM EDT Thursday for ANZ430-431-450>455.

&&

Synopsis...Robertson
Near Term...Klein
Short Term...Klein
Long Term...Robertson
Aviation...Klein/Robertson
Marine...Klein/Robertson
Climate...
Hazardous weather outlook, Mar 15, 4:12 PM EDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
412 PM EDT Wed Mar 15 2017

NJZ001-007>010-PAZ054-055-060>062-101-103-105-162015-
Sussex-Warren-Morris-Hunterdon-Somerset-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Western Montgomery-Upper Bucks-
412 PM EDT Wed Mar 15 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

This afternoon and early evening....Localized snow squalls may lead
to hazardous travel for brief periods of time due to low visibilities.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday night into early Saturday...There is the chance for some
light snow accumulations and a zone of light freezing rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-102-104-106-
162015-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Eastern Chester-
Eastern Montgomery-Lower Bucks-
412 PM EDT Wed Mar 15 2017

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

This afternoon and early evening....Localized snow squalls may lead
to hazardous travel for brief periods of time due to low visibilities.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-162015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
412 PM EDT Wed Mar 15 2017

...GALE WARNING IN EFFECT UNTIL 6 AM EDT THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 15, 2:28 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
228 PM EDT Wed Mar 15 2017

NJZ016>027-152030-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-
Including the cities of Pennsville, Glassboro, Camden,
Cherry Hill, Moorestown, Mount Holly, Jackson, Millville,
Hammonton, Cape May Court House, Ocean City, Atlantic City,
Long Beach Island, and Wharton State Forest
228 PM EDT Wed Mar 15 2017

...snow showers and blowing snow...

Scattered snow showers and areas of blowing snow will continue
across much of southern New Jersey through the late afternoon.
Visibilities may quickly drop to less than one-half mile at times
in the snows. Be prepared for sudden changes in road and weather
conditions. Drive at a reduced speed and leave plenty of distance
between vehicles during the snows.
Special weather statement, Mar 15, 3:57 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
357 PM EDT WED MAR 15 2017

NJZ007-009-010-012-013-015-152030-
Hunterdon-Western Monmouth-Somerset-Middlesex-Warren-Mercer-
357 PM EDT WED MAR 15 2017

...AN AREA OF HEAVY SNOW WILL AFFECT HUNTERDON...SOUTHWESTERN
WARREN...NORTHEASTERN MERCER...SOMERSET...CENTRAL MONMOUTH AND
MIDDLESEX COUNTIES...

At 355 PM EDT, an area of heavy snow showers was located along a
line extending from near Tatamy to Society Hill. Movement was
southeast at 40 mph.

Winds in excess of 30 mph are possible with this area of heavy snow.

Locations impacted include...
New Brunswick, Perth Amboy, Somerville, Somerset, Edison, Old Bridge,
Howell, East Brunswick, Bridgewater, South Brunswick, Sayreville,
North Brunswick, Marlboro, Manalapan, Carteret, Holmdel, Middlesex,
Princeton, Bound Brook and Manville.

Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow. Icy roads are possible as the snow melts on
the roads then quickly refreezes.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4015 7412 4045 7507 4054 7507 4058 7512
      4057 7519 4068 7517 4070 7520 4078 7517
      4079 7512 4068 7453 4065 7452 4067 7448
      4066 7440 4065 7440 4060 7446 4060 7421
      4056 7421 4050 7428 4044 7420 4046 7417
TIME...MOT...LOC 1955Z 299DEG 36KT 4076 7521 4053 7449

po
Special weather statement, Mar 15, 4:24 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
424 PM EDT Wed Mar 15 2017

PAZ054-055-061-062-105-152300-
Carbon-Monroe-Lehigh-Northampton-Upper Bucks-
Including the cities of Jim Thorpe, Stroudsburg, Allentown,
Bethlehem, Easton, Chalfont, and Perkasie
424 PM EDT Wed Mar 15 2017

...Snow showers and blowing snow...

Scattered snow showers and areas of blowing snow will continue
across the southern Poconos and Lehigh Valley through the early
evening. Visibilities will be less than one-half mile at times. Be
prepared for rapid weather and road conditions during the evening
commute.
Special weather statement, Mar 15, 4:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Mount Holly NJ
439 PM EDT WED MAR 15 2017

NJZ009-010-012-014-152130-
Hunterdon-Eastern Monmouth-Somerset-Middlesex-
439 PM EDT WED MAR 15 2017

...AN AREA OF SNOW SQUALLS WILL AFFECT Hunterdon...Somerset...
northeastern Monmouth and Middlesex Counties...

* Until 530 PM EDT.

* At 433 PM EDT...SNOW SQUALLS were along a line extending from near
  Bloomsbury to Millstone to near Tottenville...and moving southeast
  AT 25 MPH.

* The snow squalls will continue to move southeast and affect much
  of central New Jersey through 5:30 pm.

Visibilities will drop quickly to less than a quarter of a mile in
these snow squalls.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying your travel until
the snow suqall passes your location.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4015 7402 4035 7432 4026 7446 4042 7475
      4034 7494 4042 7506 4054 7507 4059 7519
      4078 7488 4072 7472 4062 7471 4054 7425
      4045 7422 4048 7401 4044 7398 4043 7398
      4045 7417 4042 7398 4041 7411 4038 7397
TIME...MOT...LOC 2033Z 302DEG 24KT 4061 7504 4050 7457 4048 7424

po

&&

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 11:05 PM EDTWinter Weather AdvisoryPHIHunterdon, Morris, Somerset, Sussex, Warren21 hr
Mar 15, 3:41 AM EDTWind AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 5 more16 hr
Mar 15, 3:57 PM EDTSpecial Weather StatementPHIHunterdon, Middlesex, Monmouth, Somerset33 min
Mar 15, 4:40 PM EDTSpecial Weather StatementPHIHunterdon, Middlesex, Monmouth, Somerset50 min
Mar 15, 5:26 PM EDTSpecial Weather StatementPHIMercer, Monmouth64 min

Nearby

Special Weather Statements in New Jersey, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.